When you take an antibiotic it causes a disturbance in the friendly neighborhood of the gastrointestinal tract. The normally residential mixture of flora (bacteria) keeps your bowel working appropriately in the course of digestion and is necessary for vitamin production and nutrient absorption. If any portion of the gut’s natural environment is destroyed, the wrong bacteria may overgrow or the right ones become depleted. (As soon as I start to discuss environmental mayhem, many of you probably think I’m “going” global warming, green party or just plain Democrat on you…while the latter may represent my leanings, it doesn’t apply to this article…)
An article titled “Probiotics for the Prevention and Treatment of Antibiotic-Associated Diarrhea” in the May 9 issue of JAMA caught my attention. After all, I like all physicians, have to prescribe antibiotics when necessary. There is approximately a 30% chance of developing diarrhea with use of antibiotics, which is then termed antibiotic-associated diarrhea (AAD)…duh. The symptoms are usually mild but if there is an overgrowth of bacteria such as Clostridium difficile it can be severe. (See my March article on the subject titled “Treating that Awful Reflux: Possible Risk of Severe Intestinal Infection”). Developing diarrhea while on an antibiotic is the most common reason for stopping the antibiotic before completing a full course. This non adherence can result in complications: the infection is not cured or resistant bacteria emerge. Probiotics consist of good or normal gut bacteria and often contain active strains of Lactobacillus, Bifidobacterium, Saccharomyces, Streptococcus, Enterococcus and/or Bacillus. (I’m including their names for any microbiologists that are reading this or for those of you who read the labels, and no, the article in JAMA does not mention ingestion of yogurt.)
After searching on twelve electronic databases, the authors eliminated (yes this is a pun) over 2,348 publications and analyzed 82 studies in which scientifically randomized and controlled groups of patients were given an antibiotic with and without probiotics and the outcome and the incidence of AAD was reported. The overall results were combined and calculated by sophisticated use of statistics (meta-analysis). The final tally showed that with the use of probiotics, when given in conjunction with antibiotics, there was a 58% lower risk (compared to those who did not receive the probiotic) in the development of diarrhea. The authors go on to state however (and if you noticed there is always a “however”) that most of the interventions used poorly documented blends of bacterial types, species, strains and concentration.
There are certainly some antibiotics that are more harmful to the gut environment then others and many of the studies did not specify the antibiotic used. (I will tell you from clinical experience that the more broad spectrum the antibiotic, the more likely that diarrhea will occur…I am especially wary of Ciprofloxacin, Levoquine but any antibiotic can be “gut reprehensible”.) Additional issues brought up by the authors included the need for additional research as to the optimal dose of the probiotic preparation and the comparative effectiveness of the different products.
So as usual, analysis of “what is out there” brings up the need to do more research. But all in all the review did find that there is sufficient evidence that probiotics, when given together with antibiotics reduce the risk of AAD.